Kentucky, 2015

Flash Flooding and Hail in Kentucky, December 23, 2015

December 23, 2015 · NWS PAH · 28 events in 12 counties and zones

Two fast-moving lines of strong to severe storms moved east across western Kentucky, accompanied by strong winds, isolated large hail, and torrential rainfall. A few bowing segments along the lines produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two fast-moving lines of strong to severe storms moved east across western Kentucky, accompanied by strong winds, isolated large hail, and torrential rainfall. A few bowing segments along the lines produced damaging winds. Conditions were favorable for severe storms. A negatively-tilted mid-level trough from the central high Plains to the Arklatex ejected northeast through the middle Mississippi Valley. At the surface, an area of low pressure over northeast Kansas moved to central Wisconsin. A trailing cold front surged eastward through the Mid-Mississippi and Lower Ohio Valleys. The storms were fed by a broadening and strengthening southwesterly low-level jet, which moistened and destabilized the atmosphere ahead of the storms. Some places received about 1.5 inches of rain within 45 minutes. The presence of strong winds aloft enhanced the risk of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 1:52 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 23, 1:52 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
152 PM CST WED DEC 23 2015

.SHORT TERM...(This evening through Friday night)
Issued at 133 PM CST WED DEC 23 2015

Severe threat continues. Impressive wind fields aloft provide deep
layer shear here...but mucape field/axis of greatest instability
does shift eastward by 00Z Thu. Front/upper trof passage occurs
shortly thereafter. Therefore, svr threat/bulk of pcpn will occur
remainder of pm into early evening hours, with rain chance
extending a few hours longer but storm/svr threat diminishing
markedly after 7 or 8 pm. Will keep close monitor on going svr
developments and may even clear some counties in the north/west by
press time.

After 1st period, deep swly flow aloft keeps warm advection
pattern in place...so unseasonably warm temps continue. High
pressure will provide a nice Christmas Eve forecast, but moves off
to the northeast over the upper Ohio river valley by Christmas
day, as warm sector return surge begins even late Thu night. This
is where the models diverge...with the Euro and the blend
returning in earnest whilest the new 12z GFS suggests a largely
dry Christmas day. We'll split the diff as much as we can on the
collab pic, with chance pops incoming Christmas day and spreading
over the area more completely Christmas night.

.LONG TERM...(Saturday through Wednesday)
Issued at 133 PM CST WED DEC 23 2015

Despite high weekend pops, there may be a relative lull in overall
pcpn action after we warm sector Saturday...at least until the
boundary sags back over the FA during the course of the day Sunday
as the primary upper Low and attendant surface Low start to make
their ejection from TX toward MO. The system is winding/occluding
itself as this occurs, so expect a very wet Sunday night into
Monday in the high PW environ. There is some low level mucape to
work with, so wouldnt rule out isold svr, but think primary threat
will still be heavy rain/flooding until the system starts to fill
itself/lift out later Monday night-Tuesday. Impressive cumulative storm
total qpf of 3 to 6 inches is possible by then.

It takes until Tuesday and beyond for significant height
falls/upper pattern shift to occur to support cooler temps. Expect
generally 60s/50s to prevail both daytime/nighttime til then,
after which, we'll transition to 40s/30s.

&&

.AVIATION...
Issued at 133 PM CST WED DEC 23 2015

Convection this pm means IFR to LIFR cigs/vsbys for KEVV/KOWB.
It's possible KCGI/KPAH could experience another storm with
similar restrictions. Severe weather with high wind gusts are
possible until about 00Z-02Z. After that, we look to see continued
restricted cigs/vsbys with rain for a few hours, with gradually
improving conditions late tonight-tmrw morning in the wake of the
system's passage.

&&

.PAH Watches/Warnings/Advisories...

IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Dec 23, 12:28 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CST WED DEC 23 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1228 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE AS A LINE MOVES EAST FROM
SOUTHERN ILLINOIS ACROSS THE REMAINDER OF THE QUAD STATE REGION
TODAY. TORNADOES AND DAMAGING WIND ARE THE PRIMARY HAZARDS WITH
TORNADO WATCHES IN EFFECT FOR THE ENTIRE AREA THROUGH EARLY THIS
EVENING. REFER TO THE WATCHES FOR DETAILS.

IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAIN WILL FLOOD LOW
LYING AND FLOOD PRONE AREAS. GUSTY NON THUNDERSTORM WINDS WILL
ALSO BE A PREVAILING HAZARD.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS
OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND
STATEMENTS AS THEY ARE ISSUED FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT
MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE
LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF
POORLY DRAINED AND LOW-LYING AREAS.

SOME STORMS MAY REACH SEVERE LIMITS NEXT MONDAY.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

CONTINUED SPOTTER ACTIVATION IS APPRECIATED FOR THE ONGOING SEVERE
WEATHER AND EXCESSIVE RAINFALL.

In the hours before

Local storm report, Dec 23, 2:10 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     MULKEYTOWN              37.97N 89.11W
12/23/2015                   FRANKLIN           IL   PUBLIC

            LATE REPORT. TIME ESTIMATED. STRUCTURE DAMAGE TO HOME.

&&

SMITTY
Local storm report, Dec 23, 2:12 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             SIKESTON                36.88N 89.58W
12/23/2015  M1.00 INCH       SCOTT              MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED VIA MULTI MEDIA.

&&

SMITTY
Local storm report, Dec 23, 2:26 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     HATFIELD                37.90N 87.22W
12/23/2015                   SPENCER            IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

SMITTY
Local storm report, Dec 23, 2:28 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BERTRAND                36.91N 89.45W
12/23/2015  M0.88 INCH       MISSISSIPPI        MO   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Dec 23, 2:59 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             VILLA RIDGE             37.16N 89.19W
12/23/2015  E1.00 INCH       PULASKI            IL   EMERGENCY MNGR

&&

CHRISTIW
Local storm report, Dec 23, 3:03 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             PROVIDENCE              37.40N 87.75W
12/23/2015  M1.75 INCH       WEBSTER            KY   CO-OP OBSERVER

            GOLF BALL SIZE HAIL REPORTED.

&&

SMITTY

The radar

The Ft Campbell radar (KHPX), 85 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 hail, 4 flash flood, 3 heavy rain, 2 funnel cloud. Local standard time, as filed.

Hail, Webster

When
December 23, 3:03 PM CST
Where
Webster County, Providence
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.400, -87.770

Funnel Cloud, Graves

When
December 23, 3:18 PM CST
Where
Graves County, 1.14 mi NE of Symsonia
Reported by
Law Enforcement
Coordinates
36.933, -88.507

A funnel cloud was reported by state police along the Marshall and McCracken County line.

Hail, Graves

When
December 23, 3:24 PM CST
Where
Graves County, Mayfield
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -88.630

Hail, Graves

When
December 23, 3:25 PM CST
Where
Graves County, 2 mi E of Wingo
Measured
1.75 in hail
Reported by
Public
Coordinates
36.650, -88.694

A brief period of golf-ball size hail was reported.

Thunderstorm Wind, Marshall

When
December 23, 3:26 PM CST to 3:34 PM CST
Where
Marshall County, Calvert City to 1 mi E of Sharpe
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.030, -88.350

A wind gust to 58 mph was measured by an off-duty National Weather Service employee near the Interstate 24 exit to the Purchase Parkway. Near Sharpe, a trained spotter reported small tree limbs down on U.S. Highway 68. The spotter estimated wind gusts near 65 mph.

Hail, Marshall

When
December 23, 3:28 PM CST
Where
Marshall County, Elva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.930, -88.470

Funnel Cloud, Daviess

When
December 23, 3:30 PM CST
Where
Daviess County, 1.22 mi S of West Louisville
Reported by
Trained Spotter
Coordinates
37.682, -87.283

A funnel cloud was reported by a trained spotter.

Hail, Daviess

When
December 23, 3:30 PM CST
Where
Daviess County, Delaware
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -87.400

Thunderstorm Wind, Marshall

When
December 23, 3:30 PM CST
Where
Marshall County, Oak Level to 1.36 mi NE of Oak Level
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.870, -88.470

A couple of trees were blown down.

Thunderstorm Wind, Livingston

When
December 23, 3:32 PM CST
Where
Livingston County, Grand Rivers
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.000, -88.230

A trained spotter estimated a wind gust to 70 mph.

Thunderstorm Wind, Webster

When
December 23, 4:05 PM CST to 4:07 PM CST
Where
Webster County, 0.42 mi SW of Catesville to 1.63 mi S of Catesville
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.516, -87.606

About midway between Dixon and Slaughters, a path of damage was investigated by a National Weather Service meteorologist. The damage path was one-half mile wide and about three miles long. Two unanchored very old sheds were destroyed. The steel roof was partially peeled off a new metal building under construction. Numerous tree limbs were blown down, along with many dead or rotten trees. The state road department cleared dozens of trees or limbs from roads.

Flash Flood, Marshall

When
December 23, 4:17 PM CST to 6:00 PM CST
Where
Marshall County, Harvy to Aurora
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.820, -88.420

There were numerous reports of flooded roads throughout the county, including washed out shoulders. A street in Benton was covered with fast-moving floodwaters. In a couple cases, police or fire personnel were needed to block traffic in western and northern parts of the county. A trained spotter in Benton received 1.5 inches of rain in 45 minutes.

Hail, Webster

When
December 23, 4:18 PM CST
Where
Webster County, Slaughters
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.480, -87.500

Hail, Hopkins

When
December 23, 4:20 PM CST
Where
Hopkins County, 4.29 mi NNW of Hanson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.480, -87.500

Flash Flood, Calloway

When
December 23, 4:22 PM CST to 6:00 PM CST
Where
Calloway County, Almo to 5 mi N of Kirksey
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.700, -88.270

A culvert was washed out on a dead-end street off Highway 1429 in northern Calloway County.

Thunderstorm Wind, Calloway

When
December 23, 4:22 PM CST to 4:27 PM CST
Where
Calloway County, 2.16 mi W of Almo to Lynn Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.700, -88.309

Just west of Almo near U.S. Highway 641, thunderstorm winds destroyed an old 65-by-30 foot wooden barn. Debris from the barn landed on a road and knocked down power lines. One power pole was snapped. Numerous trees and large limbs were blown down across the county, although most were rotten or dead. In Murray, a glass door of a business was broken.

Heavy Rain, Webster

When
December 23, 4:24 PM CST to 5:30 PM CST
Where
Webster County, Providence to Sebree
Reported by
Trained Spotter
Coordinates
37.400, -87.770

Street flooding was reported in Providence. Other locations with water over the road included the Sebree area along Highway 132 West and Highway 857 between Clay and Dixon.

Flash Flood, McCracken

When
December 23, 4:34 PM CST to 6:00 PM CST
Where
McCracken County, 0.69 mi N of Lone Oak to 2.29 mi ENE of Lone Oak
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.040, -88.670

The intersection of Highways 994 and 1014 was closed due to flash flooding from Champion Creek.

Hail, Caldwell

When
December 23, 4:50 PM CST
Where
Caldwell County, 0.33 mi WSW of Black Hawk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.968, -87.876

This hail was at the intersection of Interstate 24 and Highway 139.

Thunderstorm Wind, Caldwell

When
December 23, 4:50 PM CST
Where
Caldwell County, 1.38 mi S of Princeton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.100, -87.850

The Kentucky mesonet site near Princeton measured a wind gust to 58 mph.

Thunderstorm Wind, Trigg

When
December 23, 4:57 PM CST
Where
Trigg County, Cadiz
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.870, -87.820

A tree fell on a house. A radio station in Cadiz measured a wind gust to 56 mph.

Heavy Rain, Daviess

When
December 23, 5:03 PM CST to 6:00 PM CST
Where
Daviess County, 1.4 mi SE of (Owb)owensboro Arpt
Reported by
Trained Spotter
Coordinates
37.735, -87.153

Street flooding was reported on Carter Road.

Flash Flood, Hopkins

When
December 23, 5:05 PM CST to 6:00 PM CST
Where
Hopkins County, 0.88 mi NW of Madisonville to 1.33 mi ENE of Madisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.340, -87.510

Flash flooding was reported on the north side of Madisonville. U.S. Highway 41 was impassable at the railroad tunnel.

Thunderstorm Wind, Hopkins

When
December 23, 5:05 PM CST
Where
Hopkins County, Madisonville Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.350, -87.400

A wind gust to 63 mph was measured at the municipal airport near Madisonville.

Hail, Christian

When
December 23, 5:26 PM CST
Where
Christian County, 2 mi W of Hopkinsville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.850, -87.516

Thunderstorm Wind, Muhlenberg

When
December 23, 5:30 PM CST
Where
Muhlenberg County, 6 mi N of Greenville to Greenville
Measured
53 kt (61 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
37.287, -87.180

A wind gust to 61 mph was measured at a Kentucky mesonet site about six miles north of Greenville. Several trees were blown down in Greenville. In Central City, a tree landed on a power line.

Heavy Rain, Christian

When
December 23, 5:44 PM CST to 6:45 PM CST
Where
Christian County, Crofton
Reported by
Trained Spotter
Coordinates
37.050, -87.480

Water was over a primary road near Crofton.

Thunderstorm Wind, Christian

When
December 23, 5:44 PM CST to 5:50 PM CST
Where
Christian County, 2 mi S of Hopkinsville to Fruit Hill
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.821, -87.480

A wind gust to 60 mph was measured just south of Hopkinsville. A trained spotter estimated a wind gust around 60 mph in Hopkinsville. A large tree was down near Fruit Hill. There were power outages in the city of Hopkinsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609727, 609725, 609728, 609730, 609741, 609731, 609726, 609729, 609736, 609742, 609737, 609266, 609732, 609733, 609268, 609739, 609273, 609270, 609734, 609745, 609806, 609272, 609271, 609746, 609735, 609747, 609274, 609743.